frequency of having predisnole 30mg?

Hi

Had my second check up with the doctor from the hosptial - she has increased my seretide from a 250mg to a 500mg (1 puff dosage has not changed but this means the accuhaler will last me longer!) and added singulair back on at a stronger 10mg.

She also gave me another course of preds which i totally understand her logic and will start as i think the sinusits coming back means im not breathing properly and through my mouth which is aggravating my asthma.

How frequently can a person have preds? i just had my last round in feb? im so fed up now..this doctor is great but i just really want a quick fix for this uncontrollable asthma.

8 Replies

oldestnewest
  • Hi Confused,

    Sorry to hear yr feeling so poorly. I think the air quality is quite poor at the mo and the pollen season is upon us and so yr not alone with increased symptoms.

    I too take singulair 10mg and seretide 500mg, which has worked well for me. I've been prescribed pred 30mg-45mg at very regular intervals for the past 33 years and my GP has considered maintaining me on it at a low dose. I'm not sure you need to worry about taking it having only finished a course in feb. Although everyones care is of course different, in my experience the medics only really start to worry if its affecting your bone density (after a protracted period of taking it) and then they consider steroid sparing agents like cyclosporin and wot not....

    I'm sure others on here will have different stories and advice, but I imagine most would agree that you're safe enough taking it again and that the most important thing is to look after yourself and get your symptoms back under control.

  • HI

    HI Confused,

    I have had a few courses of pred close together and went on ok.

    All I know is after 3 weeks together you need to come off them gradualy.

    I know a few pepole who take the pred long term but that can cause problems

    over years on being on it that long.

    Hope that helps ,

    love Glynis xxx

  • I was diagnosed with Osteoporosis (thinning bones) at 39 as a result of long courses of pred over the years. I take Fosamax and Calcium and that has helped rebuild the bones. Short courses of preds are ok. Another thing - I don't know if this applies to other people but I've also found I have to have more and more pred. for it to be effective - almost as if I've become a bit resistant to it (same has happened to my son).

  • Hi,

    Taking prednisilone frequently is quite common, I take a regular maintenance dose of 15 mg to try and control my asthma. The more frequently you have it though the more side effects you will experience, which is obvious really. If you are having it frequently I would discuss the effect it could have on your bone density with you doctor, they may put you on preventative medication to avoid osteoporosis as Angieviere said. I take these meds as I have osteoporosis too. I have also noticed the need to increase the dose of pred to get the same effects, I know need 60mg when I have to increase due to an infection or exacerbation whereas I used to have 40 mg. Basically though discuss your concerns with your doctor or asthma nurse and they should be able to help.

  • vicious circle - wish there was an asthma wonder pill (as silly as it is to think that!)

    thanks for all the advice. Im just feeling really fed up as im just going round and round one infection or another now. The preds are helping and getting rid of this chest pain and the nasty rhinitis! The chest pain seems to have become a warning sign for me - i thought it was a side effect fron the singluair or inhalers and switched around quite a bit.

    Im really worrying with the osteoporosis risk as i also have bilaterial carpal tunnel (what can i say its all genetics with me!) and get really bad pins needles when on preds which is why i was dredding going back on them. I'm just frustrated and now blaming myself for not making my doctors pay attention to my strange and worsening symptoms, now im left suffering.

    im so much better than i was months ago but i just feel as though all my medications need a little 'umph' so to speak. i just fed up this is going on for almost a whole year now - and i feel like my life is on hold because of this asthma.

  • Hi :)

    Ive been on them since January and they are still here.... Im now on a bone protector and calcium and Vit D tablets too oh an something for my tummy too.

    Im on the same stuff as you re the seratide and singulair as well as the pred, citirizine and the usual ventolins etc. They are thinking of using the seratide as my reliever as well, but said they want to wait at the mo as they don't want to mess anything up!

    I think the way the doctors think of it is this.... what is the biggest threat to your health? Your breathing at the time or the side effects of the pred? At the moment I have an increased pressure in my eye caused by it but nothing to worry about and the usual moon face plus the weepyness I get when I'm on them for a long time oh and the tummy problem.... but in the grand scheme of things it isn't too bad. Plus this is prob more to the vast amounts of them I have had for the last 7 years so don't worry about it :) if it's only a few courses a year they seem to be quite happy.

    Get well soon, if you ever want to chat feel free to PM me :)

  • hi wss,

    i agree that my new doctor is utterly right on track with the new plan of medications, i actually went in prior to my appointment think flixotide...flixotide thats the answer. But then when she checked my chest and said there was some congestion/fluid there i forgot everything!

    Im just going round in circles - the preds have killed the rhinitis attack so im please with that but my evil asthma is soo stubborn. Is it common to get fluid in your lungs once a person has had a number of asthma flare ups?

    At first i was concerned about the preds and the frequency of taking them but now im thinking this fluid thing keeps coming back..I regret never getting a second opinion all those years ago when my asthma was dubbed severe hayfever! (I just trusted the GP till its now so so so apparent what this is!)

  • My diagnosis was pretty quick and a bit of a shock but thinking back I had it a long time before as I stopped breathing on a bus once and my old doctor in London said she didn't know what it was and to ignore it. Well... I can't ignore it now!

    Hope the fluid on your chest goes away. If it's sore I sometimes use a hot water bottle to ease it a little. My doctor said I should drink a lot of fluid too to get the gunk up.

    Feel better soon

    xxxx

You may also like...